Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 261, NWS Amarillo, TX

September 17, 2024Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2024, 4:56 PM CDT for Hartley County, Oldham County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2024, 4:56 PM CDT (21:56 UTC)
Expired
Sep 17, 2024, 6:00 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:02 PM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Issued at 201 PM CDT Tue Sep 17 2024
  • Severe thunderstorms possible in the west. Damaging winds and perhaps quarter size hail. Heavy rain.
  • Isolated severe storms possible in the southeast Wednesday afternoon.
  • More thunderstorms Friday and Saturday.
Area forecast discussion, Sep 17, 2:02 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
202 PM CDT Tue Sep 17 2024

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 201 PM CDT Tue Sep 17 2024

- Severe thunderstorms possible in the west. Damaging winds and
  perhaps quarter size hail.  Heavy rain.

- Isolated severe storms possible in the southeast Wednesday
  afternoon.

- More thunderstorms Friday and Saturday.

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 201 PM CDT Tue Sep 17 2024

Thunderstorms have developed across the mountains of New Mexico
early this afternoon.  These storms should continue to increase in
coverage as the lift from the base of the upper level positively
tilted trough moves northeast across eastern New Mexico atop a low
level moist airmass.  A line of thunderstorms is expected to
approach the western Oklahoma and Texas Panhandles by late this
afternoon.  Some of these thunderstorms may be severe as they cross
over into the western Panhandles with damaging winds the main
threat.  Some hailstones to the size of quarters will also be
possible.  As the storms move toward the central Panhandles they are
expected to weaken as the upper level lift from the trough will be
moving northeast into Kansas and instability will be weakening.
However, storms could linger all the way across the eastern
Panhandles late tonight.  Gusty southerly winds this afternoon are
expected to decrease some this evening. However, a low level jet may
keep some areas gusting through much of the night even outside of
thunderstorms.

On Wednesday, a surface trough is expected to lie across the
southeast Texas Panhandle.  This trough may become a focus for
additional thunderstorm development in the afternoon into the
evening.  Again, a storm or two may become severe with damaging
winds the main thereat given the adequate shear and instability.

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 201 PM CDT Tue Sep 17 2024

Thursday remains dry at this time as a ridge pokes up over Texas
ahead of the next upper level low moving into California.  Showers
and thunderstorms should return to the Panhandles Friday and
Saturday ahead and along with the passage of this upper low as it
moves through the 4-corners region and out into northwest Kansas by
Saturday night.  A cold front should push through the Panhandles
Saturday night behind this system effectively shutting off the rain
for Sunday and Monday.

Highs through Friday are expected to remain above average.  Highs
may remain around average on Saturday depending on how cloudy and
rainy it ends up being.  Sunday and Monday should then be below
average behind the cold front.

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM CDT Tue Sep 17 2024

Thunderstorms are expected to develop over eastern New Mexico this
afternoon and then they are expected to move east across the TAF
sites late this afternoon and this evening. The greatest
confidence is at DHT for a thunderstorm, so have added a TEMPO
group there. Gusty winds will be possible with the strongest
storms. Storms should be east of the TAF sites by midnight and
skies will remain VFR for the rest of the forecast. Gusty
southerly winds this afternoon will decrease later tonight behind
the thunderstorms. Southerly winds will then pick up again at 15
to 20 knots with higher gusts by late Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  93  67  95 /  50  20   0   0
Beaver OK                  64  95  66  95 /  50  10  10   0
Boise City OK              57  88  55  89 /  60   0   0   0
Borger TX                  66  98  68 100 /  50  20   0   0
Boys Ranch TX              62  93  63  95 /  60  10   0   0
Canyon TX                  63  92  65  94 /  50  20   0   0
Clarendon TX               65  95  68  97 /  30  20  20   0
Dalhart TX                 57  88  56  90 /  70   0   0   0
Guymon OK                  60  92  58  93 /  60   0   0   0
Hereford TX                63  93  63  96 /  60  10   0   0
Lipscomb TX                66  95  69  98 /  40  20  20   0
Pampa TX                   65  93  68  96 /  40  20  10   0
Shamrock TX                67  95  68  98 /  20  20  20   0
Wellington TX              68  98  70 100 /  20  20  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...15
LONG TERM....15
AVIATION...15
Hazardous weather outlook, Sep 17, 2:12 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CDT Tue Sep 17 2024

OKZ001>003-TXZ001>020-317-180715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CDT Tue Sep 17 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles through
tonight. A few storms may become severe across the western
Panhandles this evening. Damaging winds and hail up to the size
of quarters will be possible. Heavy rain may cause localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday afternoon and evening over
mainly the eastern Oklahoma Panhandle and the southeast half of
the Texas Panhandle. If storms form, a few may become severe,
with large hail and damaging winds the primary hazards.

Additional thunderstorms are then forecast to develop Friday
afternoon through Saturday night across all of the Oklahoma and
Texas Panhandles.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

In the hours before

Special weather statement, Sep 17, 4:52 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Sep 17 2024

OKZ001-172215-
Cimarron OK-
452 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Kenton, or 32 miles northwest of Boise City,
moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10287 3683 10295 3684 10300 3700 10300
TIME...MOT...LOC 2152Z 196DEG 39KT 3693 10304

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:12 PM CDTSpecial Weather StatementAMADallam48 min
Sep 17, 5:23 PM CDTSpecial Weather StatementAMADeaf Smith37 min
Sep 17, 5:50 PM CDTSpecial Weather StatementAMADallam25 min
Sep 17, 5:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham50 min
Sep 17, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Hartley, Sherman60 min
Sep 17, 6:31 PM CDTSevere Thunderstorm WarningAMADallam59 min
Sep 17, 6:37 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHartley, Oldham53 min
Sep 17, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith, Hartley, Oldham66 min
Sep 17, 4:52 PM CDTSpecial Weather StatementAMACimarron23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.